Colorado, 2006

Debris Flow in Colorado, August 21, 2006

August 21, 2006 · NWS GJT · 1 event in 1 county or zone

A rockslide closed both eastbound lanes of Interstate 70 outside De Beque Canyon near mile marker 58. Traffic was backed up for nearly 3 miles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A rockslide closed both eastbound lanes of Interstate 70 outside De Beque Canyon near mile marker 58. Traffic was backed up for nearly 3 miles. A few rocks the size of sport-utility vehicles and many smaller rocks rained down on the section of Interstate 70, leaving one vehicle with minor damage. Officials estimated about 500 cubic yards of material fell onto the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 2:01 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 2:01 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT MON AUG 21 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVECTION PATTERN THIS AFTERNOON HAS BEEN OROGRAPHICALLY DRIVEN.
WITH LACK OF ANOTHER FOCUSING MECHANISM AND SLOW STORM MOTION...
TRIGGER FOR THE VALLEY LOCATIONS THIS EVENING WILL BE OUTFLOW
BOUNDARIES FROM STORMS OFF OF THE HIGHER TERRAIN. NO MAJOR SHORTWAVES
SHOWING UP ON SATELLITE IMAGERY OR MODEL DATA FOR THE OVERNIGHT
PERIOD...SO WILL KEEP NOCTURNAL MENTION LIMITED TO THE HIGHER TERRAIN
SOUTH OF I-70 WHERE DEEPER MOISTURE EXISTS.

UPPER HIGH WILL RESIDE OVER THE FOUR CORNERS TONIGHT AND TOMORROW
BEFORE A PACIFIC TROUGH STARTS TO PUSH THE RIDGE EAST ON WEDNESDAY.
BELIEVE STORM COVERAGE WILL INCREASE SLIGHTLY TOMORROW AS THE
STABILIZING INFLUENCE OF A SECONDARY UPPER HIGH CENTER CURRENTLY
OVER THE FORECAST AREA SHIFTS TO THE WEST. LEFT POPS IN THE 20-40
PERCENT RANGE. INCREASED WESTERLY FLOW OVER THE REGION ON WEDNESDAY
SHOULD LEAD TO A DECREASE IN THUNDERSTORM ACTIVITY. WRF DOES NOT
BRING THE TROUGH AS FAR SOUTH AS THE GFS AND EURO...AND AS A RESULT
SHOWS MORE MOISTURE AND INSTABILITY ON WEDNESDAY. PREFER THE DRIER
GFS SOLUTION...BUT KEPT HIGHER POPS THAN THE MODEL SUGGESTS SINCE
LOWER LEVELS OF THE ATMOSPHERE WILL PROBABLY NOT BE SCOURED OUT.
AFTERNOON TEMPERATURES TUESDAY AND WEDNESDAY WILL RUN ABOVE NORMAL.

.LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...SYNOPTICALLY THE
SUBTROPICAL HIGH REMAINS ANCHORED TO THE SOUTH AND EAST...WITH THE
WESTERLIES ACTIVE ACROSS THE NORTHERN TIER. A STRONGER PACIFIC OPEN
WAVE MAKES LANDFALL WED WITH ITS ASSOCIATED COLD FRONT SWEEPING
ACROSS THE NORTH LATE THURSDAY. WRF AND UK ARE LESS AMPLIFIED.
FOLLOWED THE GFS INCREASED MOISTURE AND QPF PULLED NORTHWARD THRU
UTAH AHEAD OF THE FRONTAL PASSAGE THURSDAY EVENING...BUT KEPT POPS
BELOW SCATTERED WITH SOME UNCERTAINTY. BELOW NORMAL TEMPS EXPECTED
FRIDAY OTHERWISE AT OR ABOVE IS THE RULE.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

HLO/JOE
Hazardous weather outlook, Aug 21, 5:00 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON AUG 21 2006

COZ001>014-017>023-UTZ022>025-027>029-221200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS.  BUT ISOLATED STORMS WILL MOVE DRIFT OVER THE VALLEYS.
ISOLATED STORMS WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH WEDNESDAY...THE CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS CONTINUES...ESPECIALLY IN THE MOUNTAINS.
ISOLATED STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL WITH
GUSTY WINDS.

THURSDAY THROUGH SUNDAY...DRIER CONDITIONS ARE EXPECTED...BUT A
SLIGHT CHANCE OF STORMS WILL PERSIST OVER THE SOUTHWESTERN MOUNTAINS
OF COLORADO.ISOLATED STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL
HAIL WITH GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

PF/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Debeque to Silt Corridor

When
August 21, 4:00 PM MST to 4:15 PM MST
Where
Debeque to Silt Corridor forecast zone
Property damage
$500
Reported by
NEWSPAPER
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528876.